Iowa, 2014

Hail in Iowa, May 20, 2014

May 20, 2014 · NWS OAX · 3 events in 1 county or zone

Scattered thunderstorms developed near a slow-moving front in western Iowa during the afternoon and evening of May 20th. A few storms produced 3/4 inch and larger hailstones.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms developed near a slow-moving front in western Iowa during the afternoon and evening of May 20th. A few storms produced 3/4 inch and larger hailstones.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 20, 1:49 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, May 20, 1:49 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
249 PM CDT TUE MAY 20 2014

.SHORT TERM...(TONIGHT THROUGH FRIDAY)
ISSUED AT 245 PM CDT TUE MAY 20 2014

TEMPERATURES AND PRECIP CHANCES WILL BE THE MAIN CONCERN IN THE
SHORT TERM. THESE TWO PARAMETERS WILL BE PRIMARILY DEPENDENT ON
THE LOCATION OF A QUASI STATIONARY FRONTAL BOUNDARY CURRENTLY
LOCATED OVER FAR SOUTHEAST NEBRASKA INTO CENTRAL KANSAS AT 19Z.

LATEST MODEL RUN CONTINUES TO INDICATE A SLOW SOUTHWARD DRIFT OF
THIS BOUNDARY TONIGHT AND WEDNESDAY INTO CENTRAL KANSAS AND
CENTRAL MISSOURI WITH THE CHANCE OF THUNDERSTORMS LIMITED TO THE
GENERAL AREA OF THE FRONT. PERIODS OF SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO BECOME MORE LIKELY ACROSS THE REGION THROUGH THE
REMAINDER OF THE FORECAST PERIOD AS THE STATIONARY FRONT OVER
KANSAS BEGINS TO LIFT NORTH AND SHORT WAVE ENERGY COMING OUT OF
THE SOUTHWEST IN ADVANCE OF THE CLOSED UPPER LOW ACTS TO HELP
TRIGGER STORM DEVELOPMENT.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 245 PM CDT TUE MAY 20 2014

THE UNSETTLED PATTERN WILL CONTNUE THROUGH THE EXTENDED PERIOD AS
THE UPPER LOW OVER THE SOUTHWEST CONUS GRADUALLY WORKS ITS WAY
INTO THE PLAINS REGION BY TUESDAY.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1213 PM CDT TUE MAY 20 2014

VFR CONDITIONS THROUGH THE PERIOD. BROKEN DECK OF MID CLOUDS AT
6000-8000 FEET AT KOMA/KLNK...BUT SHOULD SCATTER OUT BY 21/01Z.
NORTHEAST WINDS AT 12 TO 18 KNOTS THROUGH THE REMAINDER OF THE
AFTERNOON AS WELL. COULD BE CONVECTION THAT DEVELOPS NEAR OMAHA
21-24Z...BUT NOT CONFIDENT ENOUGH THAT IT WOULD BE AT THAT TAF
LOCATION...THUS LEFT OUT FOR NOW...BUT WOULD AMEND FORECAST IF
STORMS MATERIALIZE AND WOULD DIRECTLY IMPACT THE SITE. WINDS LESS
THAN 07 KNOTS AFTER 01Z...BUT THEN INCREASE AGAIN TO 12 KNOTS OR
GREATER BY 21/15Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...FOBERT
LONG TERM...FOBERT
AVIATION...DEWALD
Hazardous weather outlook, May 20, 11:44 AM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1244 PM CDT TUE MAY 20 2014

IAZ090-091-NEZ011-012-016>018-030>032-042-043-050-065>068-078-
088>093-210745-
FREMONT-PAGE-KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-PLATTE-COLFAX-BUTLER-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1244 PM CDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND AND EARLY NEXT
WEEK IN ASSOCIATION WITH A NEARLY STATIONARY FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

IAZ043-055-056-069-079-080-NEZ015-033-034-044-045-051>053-210745-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-THURSTON-
CUMING-BURT-DODGE-WASHINGTON-SAUNDERS-DOUGLAS-SARPY-
1244 PM CDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
IF THUNDERSTORMS DO DEVELOP...THEY COULD BE STRONG...BUT WOULD
PROBABLY REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND AND EARLY NEXT
WEEK IN ASSOCIATION WITH A NEARLY STATIONARY FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

DEWALD

In the hours before

Special weather statement, May 20, 2:54 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
354 PM CDT TUE MAY 20 2014

IAZ055-056-202145-
SHELBY IA-HARRISON IA-
354 PM CDT TUE MAY 20 2014

...SPECIAL WEATHER STATEMENT...

AT 353 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HARLAN...OR 25 MILES NORTHWEST OF ATLANTIC...MOVING EAST AT 50 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARLAN...ELK HORN...SHELBY...IRWIN...PORTSMOUTH...WESTPHALIA...
TENNANT...KIRKMAN...NISHNA BEND RECREATION AREA AND PRAIRIE ROSE
STATE PARK.

LAT...LON 4159 9507 4151 9546 4168 9554 4182 9510
      4181 9509 4160 9509 4160 9504
TIME...MOT...LOC 2053Z 251DEG 42KT 4162 9541

DEWALD

The radar

The Omaha radar (KOAX), 113 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Shelby

When
May 20, 3:25 PM CST to 3:30 PM CST
Where
Shelby County, 3.31 mi SE of Irwin
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.770, -95.150

Hail, Shelby

When
May 20, 3:30 PM CST
Where
Shelby County, 3.49 mi S of Harlan Pauley Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
41.600, -95.260

Hail, Shelby

When
May 20, 6:10 PM CST
Where
Shelby County, 2.07 mi N of Shelby
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.550, -95.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508141, 508142, 508143.